Montana, 2024Winter Storm in Montana, April 5 to 8, 2024
April 5 to 8, 2024 · NWS BYZ · 5 events in 5 counties and zones
An unstable northwest flow aloft resulted in some heavy snow for the Crazy Mountains and portions of southeast Montana.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable northwest flow aloft resulted in some heavy snow for the Crazy Mountains and portions of southeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 5, 12:03 PM MST, 7 hours 57 minutes earlier.
Area forecast discussion, Apr 5, 12:03 PM MST, 7 hours 57 minutes before
Area Forecast Discussion
National Weather Service Billings MT
103 PM MDT Fri Apr 5 2024
.DISCUSSION...
Today through Sunday night...
There is a lot to cover in the short term as an active weather
pattern takes hold. Today will see strong winds across the plains
as a tight pressure gradient has set up with low pressure over
Wyoming and high pressure ridging to the east. Strongest winds
will be along the Dakotas border with lighter winds moving west.
This will combine with low RH values as we remain on the dry side
of the low and wait for the winds to turn out of the northwest
bringing in Pacific Moisture. RH values in the 10-20 range and
strong winds will create favorable fire weather conditions today
for our central zones leading to the issuance of a Rangeland Fire
Danger statement. Locations along the Dakotas border will see
lower temperatures and higher RH values limiting fire potential.
The first precipitation from our weather system this weekend will
come tonight as some thunderstorms enter the region. SPC has put
Southeast Montana in the general thunderstorm risk for today.
These storms are not expected to be severe as mesoscale forcing
will be minimal and lift will be provided by the upper level
trough. With Thunderstorms starting around 00Z Saturday, places
from Sheridan County up through Rosebud County have a 50% chance
of seeing these thunderstorms. With inverted V soundings and steep
lapse rates, the main threat will be wind gusts and small hail.
The main precipitation event for the lower elevations begins
Saturday around 12Z. The big question for most areas is how fast
the winds turn out of the northwest pushing out the dry air. For
locations such as Sheridan, the lower levels look to moisten
quickly leading to higher confidence. Ther is more uncertainty
for locations farther north and west. Locations such as Billings
may have a harder time pushing to the dry air out, delaying the
onset of precipitation until Saturday afternoon. Locations near
the foothills have trended toward lower precipitation values as
the lower levels struggle to moisten with west/northwesterly
winds. These areas now have a <25% chance of seeing 1 inch of
precipitation.
Models are depicting the low stretching out on Sunday with a lobe
moving out towards Minnesota and another lobe remain farther
west keeping our precipitation chances. Sunday looks like the best
day for precipitation for areas from Billings and east as Gulf
moisture wraps in around the system. Overall, the main
precipitation from this system has shifted eastward with locations
west of Billings now having low probabilities for 1 inch (<20%)
with many likely to see values lower than 0.5 inches. The heaviest
precipitation will be concentrated east of Billings with these
areas having a 60-70% chance of seeing over 1 inch. Snowfall
amounts have come down for the Beartooth mountains making any
winter highlights for these areas unlikely. Heavy snowfall is still
expected for the Bighorn mountains as there is a 80-90% chance of
1 foot of accumulation. Things should calm down on Monday with
precipitation coming to an end across the region by Monday
evening.
Temperatures will cool significantly over the weekend with most
locations in the 40s by Sunday. Starting Monday, we will start to
warm up with some areas back into the 50s. Torgerson
Monday through Friday...
Rain/snow will gradually decrease from the northwest to southeast
during the day Monday, as the storm system affecting our area over
the weekend finally shifts east into the upper Great Lakes region.
Ridging begins working into the region for Tuesday and Wednesday,
but weak energy and a jet max dropping in from the northwest will
keep at least a small chance of showers in the forecast (15-25%),
greatest near the souther mountains each day. Mainly dry
conditions can be expected for Thursday, with warming
temperatures. Pacific energy and moisture arrives for Friday,
bringing another chance of showers heading into next weekend.
High temperatures look to range from the 40s and 50s on Monday, to
the 50s and lower 60s on Tuesday and Wednesday. Temperatures warm
further towards 70 degrees by Friday. STP
&&
.AVIATION...
VFR conditions will prevail into this evening, with deteriorating
flight conditions late tonight into Saturday morning towards MVFR
and IFR. Winds will be gusty across the area into tonight. Areas
east of Miles City to Broadus line will see south to southeast
winds gusting to 35kts at times, locally a bit stronger, through
the day into tonight. To the west of this line, easterly winds
will turn more southerly this afternoon, with gusts of 20 to 30kts
at times. A cold front will begin to move west to east across the
forecast area around 03z in Livingston and into Billings by 06z.
An isolated thunderstorm will be possible after 22z over Sheridan
county moving north into Rosebud/Big Horn counties through early
evening. Erratic gusty winds over 40kts will be the main threat
with any storms. Rain fills in from west to east overnight behind
the front with mountain snow causing obscuration of mountains and
passes by sunrise Saturday morning. Chambers/STP
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 042/047 037/043 036/051 032/062 037/063 037/066 040/071
58/R 77/O 65/R 01/B 11/U 01/U 12/R
LVM 036/045 033/041 031/048 029/056 032/058 033/063 038/065
57/O 65/O 42/S 01/N 11/U 01/U 13/R
HDN 040/048 034/040 033/051 029/062 035/063 034/065 037/072
69/R 88/O 86/R 11/B 12/R 11/U 12/R
MLS 044/057 038/044 035/049 031/060 037/061 035/063 038/069
58/R 88/R 76/R 10/U 01/U 00/U 11/B
4BQ 043/056 035/040 034/044 030/056 036/060 035/061 037/069
49/R 99/O 86/R 10/U 11/U 00/U 01/U
BHK 039/057 034/043 030/047 030/056 034/058 032/058 033/065
26/R 78/R 66/O 11/U 01/U 00/U 01/U
SHR 038/047 031/038 030/045 026/055 031/057 030/061 034/068
69/R 88/O 86/O 11/U 12/R 11/U 12/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect from 6 AM Saturday to 6 PM MDT
Monday FOR ZONE 171.
WY...Winter Storm Warning in effect from 6 AM Saturday to 6 PM MDT
Monday FOR ZONE 198.
&&
weather.gov/billingsIn the hours before
Local storm report, Apr 5, 3:38 PM MST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
438 PM MDT Fri Apr 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Non-Tstm Wnd Gst 1 SSE Baker 46.35N 104.26W
04/05/2024 M55.00 MPH Fallon MT ASOS
&&
ARTHURSpecial weather statement, Apr 5, 4:05 PM MST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Billings MT
505 PM MDT Fri Apr 5 2024
MTZ040-064-065-067-068-052330-
Paradise Valley MT-Northern Park MT-Absaroka/Beartooth Mountains MT-
Crazy Mountains MT-Livingston Area MT-
505 PM MDT Fri Apr 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PARK COUNTY THROUGH 530
PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Livingston, moving north at 20 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Livingston and Clyde Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4561 11027 4556 11051 4586 11071 4594 11034
TIME...MOT...LOC 2304Z 162DEG 19KT 4566 11042
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TWHSpecial weather statement, Apr 5, 4:38 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Billings MT
538 PM MDT Fri Apr 5 2024
MTZ040-065-068-141-060030-
Northern Park MT-Crazy Mountains MT-Livingston Area MT-
Northern Sweet Grass MT-
538 PM MDT Fri Apr 5 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SWEET GRASS AND
NORTH CENTRAL PARK COUNTIES THROUGH 630 PM MDT...
At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Livingston, moving north at 20 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clyde Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4570 11024 4566 11049 4596 11065 4602 11028
TIME...MOT...LOC 2337Z 166DEG 17KT 4576 11039
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TWHLocal storm report, Apr 5, 4:49 PM MST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
549 PM MDT Fri Apr 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Hail 7 ESE Livingston 45.64N 110.43W
04/05/2024 E0.50 inch Park MT CoCoRaHS
&&
TWHSpecial weather statement, Apr 5, 5:15 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Billings MT
615 PM MDT Fri Apr 5 2024
MTZ040-068-060045-
Northern Park MT-Crazy Mountains MT-
615 PM MDT Fri Apr 5 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SWEET GRASS AND NORTH
CENTRAL PARK COUNTIES THROUGH 645 PM MDT...
At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Clyde Park, or 25 miles north of Livingston,
moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of western Sweet Grass
and north central Park Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4619 11041 4618 11041 4619 11030 4618 11029
4596 11026 4592 11051 4619 11067
TIME...MOT...LOC 0014Z 166DEG 20KT 4602 11042
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TWHSpecial weather statement, Apr 5, 6:50 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Billings MT
750 PM MDT Fri Apr 5 2024
MTZ034-066-141-060215-
Beartooth Foothills MT-Northern Stillwater MT-
Northern Sweet Grass MT-
750 PM MDT Fri Apr 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL STILLWATER AND EAST
CENTRAL SWEET GRASS COUNTIES THROUGH 815 PM MDT...
At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Absarokee, or 19 miles west of Columbus, moving north
at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Reed Point and Greycliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4555 10950 4551 10975 4583 10992 4589 10954
TIME...MOT...LOC 0149Z 168DEG 22KT 4559 10965
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TWHWinter Storm, Crazy Mountains
- When
- April 5, 8:00 PM MST to April 8, 10:00 AM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
The mountains received 12+ inches of snow.
Winter Storm, Pryor/Northern Bighorn Mountains
- When
- April 6, 5:00 AM MST to April 8, 10:00 AM MST
- Where
- Pryor/Northern Bighorn Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.326, -108.259 (the zone’s center; the record gives no point)
Area Snotels reported anywhere from 13 to 30 inches of snow.
Winter Storm, Southern Big Horn
- When
- April 6, 2:34 PM MST to April 8, 10:00 AM MST
- Where
- Southern Big Horn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Areas east of Decker reported 10 inches of snow.
Winter Storm, Powder River
- When
- April 6, 4:00 PM MST to April 8, 10:00 AM MST
- Where
- Powder River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Snowfall of 13 inches was reported near Otter with 16 inches in Sonnette.
Winter Storm, Southern Rosebud
- When
- April 6, 7:00 PM MST to April 8, 10:00 AM MST
- Where
- Southern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Snowfall of 6 to 16 inches was reported across the area. Chains were required on Lame Deer Divide.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, April 5 to 18, 2024$40,000 · 1 event
- Damaging Winds in Idaho, April 5, 2024$2,000 · 58 kt wind · 8 events
- Winter Storm and Winter Weather in Colorado, April 5 to 7, 20247 events
- Heavy Snow and High Wind in Utah, April 5 to 7, 202480 kt wind · 6 events
- High Wind in Colorado, April 5 to 6, 202478 kt wind · 6 events
- Heavy Snow and High Wind in Montana, April 5 to 7, 202451 kt wind · 4 events
- Avalanche and High Wind in Utah, April 5, 202456 kt wind · 4 events
- High Wind in New Mexico, April 5, 202452 kt wind · 4 events
- Heavy Snow in California, April 5 to 6, 20242 events
- Damaging Winds in Montana, April 5, 202458 kt wind · 2 events
- Dust Storm in Colorado, April 5, 20242 events
- Heavy Snow in Oregon, April 5, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168821, 1168824, 1168822, 1168826, 1168825.